Virginia, 2015

Strong Wind in Virginia, April 22, 2015

April 22, 2015 · NWS RNK · 3 events in 3 counties and zones

Strong winds gusted between roughly 30 and 50 mph across parts of southwest Virginia during the late morning and afternoon hours. While these winds were not in the typical range that would prompt trees to be blown down, recent rains on April 20th helped yield a moist ground that allowed trees to come down more easily.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds gusted between roughly 30 and 50 mph across parts of southwest Virginia during the late morning and afternoon hours. While these winds were not in the typical range that would prompt trees to be blown down, recent rains on April 20th helped yield a moist ground that allowed trees to come down more easily. In Lynchburg, a fallen tree landed on a parked car. In Carroll County, a large oak tree came down on Riverhill Road near Riverhill Church. The greatest abundance of trees fell in Franklin County. Trees came down in or near the communities of Hardy, Rocky Mount, Ferrum, and Henry. Some of these trees blocked roads, and one tree, as it fell, brought down a power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 9:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 9:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT WED APR 22 2015

.SYNOPSIS...
A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TODAY ACCOMPANIED BY STRONG...GUSTY WINDS AND SCATTERED SHOWERS
AND THUNDERSTORMS. FOR THURSDAY AND FRIDAY...A DEEP UPPER LOW IN
THE NORTHEAST U.S. WILL KEEP BREEZY...CHILLY CONDITIONS ACROSS THE
REGION. BY THE WEEKEND...ANOTHER UPPER-LEVEL DISTURBANCE WILL
BRING THE NEXT CHANCE OF SHOWERS TO THE REGION ALONG WITH
CONTINUED COOL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM EDT WEDNESDAY...

SLOWED DOWN THE ARRIVAL OF SHOWERS AND SCATTERED THUNDERSTORMS
THIS MORNING AND PLACED THE HIGHER POPS DURING THE AFTERNOON.
ALSO ADJUSTED THE DURATION OF THE STRONGER CONVECTION WINDOW TO 3
HOURS OVER ANY PARTICULAR AREA THROUGH THE AFTERNOON BASED ON
LATEST HRRR/WRF. LACK OF MOISTURE IS THE LIMITING FACTOR FOR
STRONG CONVECTION THIS AFTERNOON BUT CAN NOT RULE OUT MARGINAL
SEVERE CELLS WITH INVERTED-V SOUNDING AND INCREASING DCAPE VALUES.
SPC HAS THE FORECAST AREA...ESPECIALLY EAST OF THE BLUE RIDGE...IN
A MARGINAL OUTLOOK WITH DEEP SHEAR FOR ORGANIZED THUNDERSTORM
CLUSTERS. DEW POINTS WERE IN THE 30S AND INCREASING WITH A STRONG
SOUTHWESTERLY FLOW.

AS OF 345 AM EDT WEDNESDAY...

A POTENT ALBERTA CLIPPER LIKE SYSTEM EMBEDDED WITHIN THE BOTTOM OF
A LARGE/DEEP UPPER LOW CENTERED ACROSS THE GREAT LAKES WILL BRING
GUSTY WINDS AND SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO THE
REGION TODAY...FOLLOWED BY UNSEASONABLY COOL TEMPERATURES THURSDAY
AND FRIDAY. ALTHOUGH LOW-LEVEL/SURFACE MOISTURE IS LACKING IN THE
WAKE OF THE SUN-MON SYSTEM...STRONG DYNAMICS WILL OVERCOME THE
LACK OF SURFACE MOISTURE AND SUPPORT ELEVATED CONVECTION.
FOLLOWING THE LEAD OF THE HRRR...WHICH IS IN AGREEMENT WITH THE
LARGER-SCALE MODELS...BRING SOME SCATTERED LIGHT SHOWERS INTO THE
WESTERN MOUNTAINS AROUND DAYBREAK...BUT A BETTER CHANCE OF
CONVECTION WITH THE ACTUAL WIND SHIFT/UPPER TROUGH LATE MORNING
WEST TO LATE AFTERNOON EAST. BASICALLY LOOKING AT A 2-4 HOUR
WINDOW FROM WEST TO EAST IN THE 16Z-20Z TIME FRAME OF CONVECTIVE
CHANCES. GIVEN STRONG 850MB WINDS...50+ KTS THIS MORNING TO AROUND
40KTS BY AFTERNOON...AND 30-40KTS BULK LOW-LEVEL SHEAR...COMBINED
WITH 850MB TEMPS NEARING 0C AND 500MB TEMPS AROUND -25C...ALONG
WITH A DRY LOWER ATMOSPHERE AND INVERTED-V SOUNDING...LEADS TO
HIGH POTENTIAL FOR ANY CONVECTION TO BRING STRONG WIND GUSTS DOWN
TO THE SFC. THE STRONG CELLS COULD ALSO PRODUCE MARGINALLY SEVERE
HAIL. THE LIMITING FACTOR WILL BE MOISTURE AND INSTABILITY WITH
MUCAPE MOSTLY 200-300 J/KG AT BEST. NONETHELESS...GIVEN THE STRONG
DYNAMICS NOTED ABOVE...SPC HAS OUTLOOKED MUCH OF THE CWA EAST OF
THE ALLEGHANY FRONT FOR A MARGINAL RISK OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS GUSTS AND MARGINAL/PENNY TO
QUARTER- SIZED HAIL. THIS SEEMS VERY REASONABLE GIVEN THE AMOUNT
OF HAIL PRODUCED BY THUNDERSTORMS IN THE REGION MON EVENING. WILL
INCLUDE MENTION IN HWO AND HAVE NOTED GUSTY WINDS AND SMALL HAIL
IN ZFP.

ANOTHER CONCERN TODAY IS GRADIENT WIND. ALBERTA CLIPPER SYSTEMS
ARE NOTORIOUS FOR PRODUCING STRONG GUSTY WINDS...AND THIS SYSTEM
TODAY WILL CERTAINLY BE NO EXCEPTION TO THIS TENDENCY. WITH STRONG
MIXING...THE 40-50KT 850MB WINDS WILL BE BROUGHT DOWN TOWARD THE
SURFACE QUICKLY AFTER SUNRISE...CONTINUING THROUGH THE LATE
AFTERNOON. BUFKIT SOUNDINGS SHOW GOOD POTENTIAL FOR 40KT GUSTS TO
MIX DOWN TO THE SFC MID-MORNING THROUGH THE AFTERNOON. TAKING
THESE FACTORS INTO CONSIDERATION AND THE MOIST GROUND FROM RECENT
HEAVY RAIN...HAVE OPTED TO ISSUE A WIND ADVISORY GENERALLY JUST
EAST OF THE ALLEGHANY FRONT TO JUST EAST OF THE BLUE
RIDGE...INCLUDING THE SHENANDOAH AND ROANOKE VALLEYS. WOULD NOT
BE SURPRISED TO SEE ROA GUST TO NEAR 40 MPH AT TIMES LATER TODAY.

MAX TEMPERATURES WILL BE TRICKY TODAY WITH VARIABLE CLOUDS AND
DOWNSLOPE WINDS EAST OF THE BLUE RIDGE. COULD SEE QUITE A GRADIENT
IN MAX TEMPS FROM JUST THE 50S IN CLOUDIER/RAINIER AREAS OF THE
ALLEGHANYS TO WELL INTO THE 70S ACROSS THE PIEDMONT. WITH 850MB
TEMPS DROPPING TOWARD -4C IN THE NORTH BY 12Z THU AND THE DRY
ATMOSPHERE...BELOW FREEZING TEMPERATURES CAN BE EXPECTED THURSDAY
MORNING...ESPECIALLY IN THE HIGHER ELEVATIONS. WIND SHOULD PREVENT
FROST THU MORNING. FROST/FREEZE PROGRAM STARTS IN THE MOUNTAINS ON
SATURDAY...SO NO HEADLINES YET FOR THU/FRI FROST/FREEZE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM EDT WEDNESDAY...

EXPECT TO START THURSDAY OFF WITH AN UPPER LEVEL LOW OVER EASTERN
CANADA...WHILE COOL HIGH PRESSURE IN THE LOW LEVELS OF THE
ATMOSPHERE BUILDS IN FROM THE MIDWEST REGION. WEST NORTHWESTERLY
WIND DIRECTION AND DRY AIR WILL RESULT IN A BROAD TEMPERATURE
GRADIENT FOR AFTERNOON HIGHS...WITH LOW/MID 50S EXPECTED ACROSS
SOUTHEAST WEST VIRGINIA...WHILE THE SOUTHSIDE WILL REACH THE MID
60S. A TIGHTENED PRESSURE GRADIENT WILL ALSO ENSURE GUSTY WINDS
THROUGH THE DAY...WITH GUSTS REACHING 25 MPH TO 30 MPH AT TIMES
ACROSS THE MOUNTAINS...SO WE CAN EXPECT WIND CHILLS WILL BE 5 TO 7
DEGREES COOLER THAN THE ACTUAL TEMPERATURE.

THURSDAY NIGHT WILL ALSO BE ON THE CHILLY SIDE AS OVERNIGHT
TEMPERATURES BOTTOM OUT IN THE LOW/MID 30S ACROSS THE MOUNTAINS...
BELOW FREEZING IN SPOTS...WHILE THE PIEDMONT WILL FALL INTO THE
MID/UPPER 30S. WIND SPEEDS ARE EXPECTED TO REMAIN GUSTY ENOUGH
THROUGH THE NIGHT...AND THE AIR DRY ENOUGH...THAT FROST ACROSS THE
PIEDMONT SHOULD REMAIN ISOLATED AT BEST.

FOR FRIDAY...MOSTLY CLEAR SKIES WILL CONTINUE...WITH HIGH CLOUDS
STARTING TO BUILD IN DURING EARLY EVENING. HIGH PRESSURE WILL PASS
ACROSS THE APPALACHIANS...MAKING FOR LIGHTER WIND SPEEDS THROUGH THE
DAY. WITH THE UPPER LOW SHIFTING OVER THE CANADIAN MARITIMES AND
WEAK UPPER LEVEL RIDGING APPROACHING FROM THE MISSISSIPPI VALLEY...
WE CAN EXPECT SLIGHTLY WARMER AFTERNOON TEMPERATURES AREAWIDE...
ALBEIT STILL SEVERAL DEGREES BELOW NORMAL FOR LATE APRIL.

WITH HIGH PRESSURE PASSING TOWARD THE COAST LATE FRIDAY EVENING...WE
WILL SEE OUR WINDS SHIFT EASTERLY...DRAWING COOLER AIR OFF THE
ATLANTIC. RAIN CHANCES WILL ALSO INCREASE TOWARD DAWN SATURDAY AS
ANOTHER LOW PRESSURE SYSTEM ADVANCES EAST ACROSS THE CENTRAL PLAINS.

RAIN WILL OVERSPREAD OUR AREA BY EARLY SATURDAY AFTERNOON. WITH
WINDFLOW OFF THE ATLANTIC AND WIDESPREAD RAIN/CLOUD COVER...DO NOT
ANTICIPATE MUCH WARMING THROUGH THE DAY...AND THEREFORE EXPECT HIGH
TEMPERATURES TO HOLD IN THE 50S AREAWIDE...WHICH IS SEVERAL DEGREES
BELOW FORECAST GUIDANCE. COOL TEMPERATURES AND STABILITY OFFERED BY
THE HIGH TO OUR EAST ALSO LIMITS THE POTENTIAL FOR THUNDERSTORM
ACTIVITY...ALTHOUGH A RUMBLE OF THUNDER OR TWO REMAINS POSSIBLE
ALONG THE WESTERN RIDGES. RAINFALL WILL BECOME MORE SHOWERY IN
NATURE LATE SATURDAY NIGHT AS THE LOW PRESSURE SYSTEM PASSES EAST OF
THE APPALACHIANS...MOVING OFFSHORE BY DAWN SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 415 AM EDT WEDNESDAY...

A BACK DOOR COLD FRONT WILL ARRIVE SUNDAY...BRINGING COOLER DRIER
AIR INTO THE REGION FOR THE AFTERNOON INTO MONDAY. A STRONGER
SURFACE WAVE TRACKS ACROSS THE TENNESSEE VALLEY TO THE CAROLINA
MONDAY NIGHT INTO TUESDAY. THIS WAVE WILL HAVE MORE MOISTURE AND
DYNAMICS TO BRING SOME HEAVY RAIN AND STRONG STORMS TO THE REGION.
TEMPERATURES THROUGH THE PERIOD WILL REMAIN COOLER THAN NORMAL WITH
UPPER 50S TO LOWER 60S ACROSS THE MOUNTAINS TO MID TO UPPER 60S EAST.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 AM EDT WEDNESDAY...

BROAD UPPER TROUGH CENTERED OVER THE GREAT LAKES WILL CONTINUE TO
DOMINATE THE WEATHER ACROSS THE EASTERN U.S. THROUGH THE PERIOD.
MAIN FOCUS TODAY WILL BE ON A STRONG SHORT WAVE PROGGED TO TRACK
THROUGH THE BASE OF THE TROUGH ACROSS OUR REGION DURING THE
AFTERNOON.

WINDS WILL BE THE MAIN ISSUE TODAY...WITH A STRONG GRADIENT
DEVELOPING QUICKLY THIS MORNING. MANY LOCATIONS WILL SEE SW-W
WINDS 15-20KTS WITH GUSTS 25-35KTS IN THE 15Z-23Z TIME
FRAME...VEERING MORE TO THE WNW BY 00Z BEHIND THE SHORT WAVE AND
DECREASING INTO THE 10-15KTS WITH GUSTS 20-25KTS. CIGS EXPECTED TO
REMAIN MAINLY VFR...BOTTOMING OUT MOSTLY IN THE 040-050 RANGE...
EXCEPT IN UPSLOPE AREAS BLF-LWB WHERE CIGS MAY DROP INTO THE
030-035 RANGE DURING THE AFTERNOON.

STRONG DYNAMICS ASSOCIATED WITH THIS SHORT WAVE WILL OVERCOME THE
SFC DRYNESS AND RESULT IN ELEVATED CONVECTION FROM LATE-MORNING
THROUGH MID AFTERNOON...WITH BRUNT OF THE STRONGEST CONVECTION
EXITING THE AREA BY 22Z. WITH A 50-60KT WESTERLY LLJ ASSOCIATED
WITH THE SHORT WAVE...ANY CONVECTION COULD BRING THESE STRONG
WINDS DOWN TO THE SFC. MODEST INSTABILITY WILL ALSO BE CAPABLE OF
SUPPORTING PENNY TO QUARTER-SIZE HAIL IN THE STRONGER STORMS...
ESPECIALLY CONSIDERING THE VERY COLD TEMPERATURES ALOFT. HAVE
ENOUGH CONFIDENCE TO INTRODUCE VCTS FOR BLF/LWB/BCB/ROA/LYH...WITH
SHRA FOR DAN. VSBYS COULD BRIEFLY BECOME MVFR IN HEAVIER SHOWERS
MAINLY WESTERN MOUNTAINS.

MEDIUM TO HIGH CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID
PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN THUNDER POTENTIAL LATE MORNING THROUGH
AFTERNOON.

EXTENDED AVIATION DISCUSSION...

FRONT WILL EXIT TONIGHT WITH HIGH PRESSURE BUILDING INTO THE
REGION FROM THE WEST THU-FRI. SOME GRADIENT REMAINS BETWEEN
DEPARTING FRONT AND HIGH TO THE WEST THURSDAY AND POSSIBLY
FRIDAY...SO GUSTY WINDS WILL REMAIN MAINLY DURING THE DAYTIME.

OVERRUNNING CLOUDS WORK INTO THE AREA FRIDAY AHEAD OF A WARM
FRONT. BY SATURDAY...ENOUGH MOISTURE TO ALLOW FOR SHOWERS AND MVFR
WITH BEST FORCING ACROSS THE CAROLINAS. THIS WILL BE POSSIBLE
INTO SUNDAY MORNING BEFORE THE SYSTEM EXITS AND SOME IMPROVEMENT
IN CIGS STARTS TO OCCUR LATER SUNDAY.

&&

.FIRE WEATHER...
AS OF 345 AM EDT WEDNESDAY...

DESPITE ALL OF THE RAIN SUN-MON...FUELS DRIED OUT CONSIDERABLY
TUE WITH THE GUSTY WEST WINDS. SEVERAL AREAS ACROSS THE MOUNTAINS
HAVE ALREADY SEEN 10-HR FUELS DROP TO 7 PERCENT DURING MIN RH
TIMES. CLOUDS AND SCATTERED SHOWERS WILL BE ON THE INCREASE
TODAY...BUT WINDS WILL BE AN EVEN BIGGER ISSUE THAN TUE...SO AREAS
THAT DO NOT SEE ANY WETTING RAIN WILL CONTINUE TO DRY. MIN RH
VALUES WILL DROP TO NEAR 30 PERCENT IN THE WARMER/DRIER PIEDMONT
AREAS...BUT THIS IS JUST WHEN SCT SHRA/TSRA COULD DRIFT INTO THIS
REGION. DEEPER SOILS ARE WET...SO MAIN PROBLEM WILL BE WITH FINE
FUELS. DAY SHIFT MAY NEED TO CONSIDER A FIRE DANGER STATEMENT IN
SOME AREAS EAST OF THE ALLEGHANY FRONT IF SHOWER COVERAGE DOES NOT
MATERIALIZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ007-009>020-
     022>024-033>035.
NC...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/RCS
SHORT TERM...NF
LONG TERM...NF/RCS
AVIATION...NF/RAB
FIRE WEATHER...RAB/WP
Hazardous weather outlook, Apr 22, 3:56 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT WED APR 22 2015

NCZ003>006-019-020-VAZ032-043>047-058-059-231100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
456 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AS A STRONG UPPER-LEVEL DISTURBANCE MOVES THROUGH THE
REGION. THE MAIN THREAT WILL BE STRONG WINDS GUSTS AND MARGINALLY
SEVERE HAIL.

WEST WINDS OF 15 TO 25 MPH WITH GUSTS 30 TO 35 MPH ARE EXPECTED
TODAY FROM LATE MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-231100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
456 AM EDT WED APR 22 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AS A STRONG UPPER-LEVEL DISTURBANCE MOVES THROUGH THE
REGION. THE MAIN THREAT WILL BE STRONG WINDS GUSTS AND MARGINALLY
SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE IN SOME LOCATIONS THURSDAY
AND AGAIN FRIDAY MORNING...ESPECIALLY AT THE HIGHER ELEVATIONS.
RECENT WARM TEMPERATURES HAVE CAUSED EARLY BUDDING OF SOME
FLOWERING PLANTS AND TREES MAKING THEM VULNERABLE TO FREEZING
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>044-507-508-231100-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
456 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS OF 15 TO 30 MPH WITH GUSTS 30 TO 40 MPH ARE EXPECTED
TODAY FROM LATE MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE IN SOME LOCATIONS THURSDAY
AND AGAIN FRIDAY MORNING...ESPECIALLY AT THE HIGHER ELEVATIONS.
RECENT WARM TEMPERATURES HAVE CAUSED EARLY BUDDING OF SOME
FLOWERING PLANTS AND TREES MAKING THEM VULNERABLE TO FREEZING
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Franklin

When
April 22, 12:00 PM EST to 4:30 PM EST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Strong winds brought many trees down across Franklin County. Near the community of Hardy, a tree was downed and blocked the roadway near the intersection of Setzer Way and Hardy Road. Another downed tree blocked the roadway near the intersection of Edwardsville Road and Fieldstone Lane. Near or in the community of Rocky Mount a tree blocked Iron Ridge Road in the 9300 block, near Grassy Hill Road. A fallen tree blocked one lane of Pell Avenue, and another tree blocked the entire roadway of Cliff Street. In addition, a tree blocked the Angle Plantation road in the 500 block. A power line was brought down by a fallen tree in the 2500 block of Rakes Road. Near or in the community of Ferrum, a tree blocked the roadway in the 600 block of Ferrum School Road. Additionally, another tree blocked the roadway in the 1000 block of Saint John's Loop. In the community of Henry, a tree was downed near the intersection of Henry Road and Providence Church Road. Damage values are estimated.

Strong Wind, Carroll

When
April 22, 12:30 PM EST to 1:00 PM EST
Where
Carroll forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Strong winds snapped off an oak tree that was 36 inches in circumference onto Riverhill Road, one-quarter mile away from Riverhill Church.

Strong Wind, Campbell

When
April 22, 1:30 PM EST to 2:30 PM EST
Where
Campbell forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Strong winds blew a tree down on a car on Main Street in Lynchburg between 11th Street and 12th Street. Damage values are estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571503, 571499, 571498.